Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 23, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Sep 11, 2018, 1:42 AM CDT for Galveston County, Texas. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2018, 1:42 AM CDT (06:42 UTC)
- Expired
- Sep 11, 2018, 3:15 AM CDT
- In force
- 93 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Galveston County, TX
The radar
The Houston radar (KHGX), 17 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
907 WGUS54 KHGX 110642 FFWHGX TXC167-110815- /O.NEW.KHGX.FF.W.0023.180911T0642Z-180911T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Houston/Galveston TX 142 AM CDT TUE SEP 11 2018 The National Weather Service in League City has issued a * Flash Flood Warning for... West central Galveston County in southeastern Texas... * Until 315 AM CDT. * At 141 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Texas City, La Marque, Hitchcock and Bayou Vista. Additional rainfall amounts of up to 3 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 2942 9488 2931 9487 2930 9506 2941 9504 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 11:54 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Sep 10, 11:54 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1154 PM CDT Mon Sep 10 2018
.AVIATION...
Not much change to the previous package. Storms developing along
the coast from LBX southwestward as expected. Expecting storms to
fill in along the coast and over the Gulf then spread inland on
the slightly enhanced low level flow. PW of 2.2-2.4" will stream
inland this morning and expect scattered to numerous showers and
thunderstorms across the coastal areas expanding inland during the
morning hours into the afternoon hours. Eventually some drier air
should nudge storms east and southeast back out into the Gulf
probably this afternoon. Across the north still expect periods of
MVFR/IFR beneath the frontal inversion these may briefly reach
down into CXO/IAH area after 08z.
45
&&
.PREV DISCUSSION... /ISSUED 1005 PM CDT Mon Sep 10 2018/
DISCUSSION...
A bit quieter for most of the CWA this evening, but we are start-
ing to see some re-development over the SW portions of the region
at this time. The strongest convection looks to be offshore (near
Matagorda Bay)...with a smaller area of activity over Jackson and
Wharton counties. Near-term models seem to keep most of the rains
just offshore overnight before pushing the entire lot inland over
the FF Watch area tomorrow morning/early afternoon. Current grids
appear to have things in hand so no major changes planned at this
time. 41
PREV DISCUSSION... /ISSUED 807 PM CDT Mon Sep 10 2018/
AVIATION...
Moist low levels with low level NE flow across the region. Nose
of the 850 jet racing northeast into the coastal areas and
providing lift over the 3000-4000ft of cooler air. Periods of low
ceilings (IFR) will probably come and go tonight. As the 850 jet
weakens expect the patchy light rain over the area to wane. A
short wave over SAT area should lift east-northeast tonight/early
Tuesday bringing increasing lift to the area. The frontal boundary
stalled over the nearshore waters could be more active after
midnight with storms focusing there and spreading into the coastal
TAF sites. By late morning the boundary should waffle northward
and with the 2.2-2.3" PW nosing in above the boundary expect
elevated storms to develop closer to the 925/850mb frontal
surface. S/W and upper jet weak entrance region should aid lift
over the area. This should lead to more widespread showers and
thunderstorms into the SGR/HOU/IAH/CXO terminals after 14z and
lingering through 21z. Redevelopment could lead to some training
with lengthy periods of MVFR/IFR weather for these terminals. Not
as confident across the north...may end up being more stratiform
rain with VFR ceilings.
Flash Flood watch was extended to 6 pm Tuesday.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 71 83 73 89 73 / 50 60 40 70 30
Houston (IAH) 74 83 75 87 74 / 60 80 60 80 40
Galveston (GLS) 77 82 80 85 79 / 90 90 80 80 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Tuesday afternoon for the following
zones: Brazoria Islands...Chambers...Coastal Brazoria...
Coastal Galveston...Coastal Harris...Coastal Jackson...
Coastal Matagorda...Fort Bend...Galveston Island and
Bolivar Peninsula...Inland Brazoria...Inland Galveston...
Inland Harris...Inland Jackson...Inland Matagorda...
Matagorda Islands...Northern Liberty...Southern Liberty...
Wharton.
GM...NONE.
&&
Discussion...41
Aviation/Marine...45Hazardous weather outlook, Sep 10, 7:20 AM CDT, 18 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 720 AM CDT Mon Sep 10 2018 TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313- 335>338-436>438-111230- Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria- Coastal Galveston-Coastal Harris-Coastal Jackson- Coastal Matagorda-Colorado-Fort Bend- Galveston Island and Bolivar Peninsula-Grimes-Houston- Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson- Inland Matagorda-Madison-Matagorda Islands-Montgomery- Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker- Waller-Washington-Wharton- 720 AM CDT Mon Sep 10 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight A flash flood watch is in effect for today and tonight. Thunderstorms will be possible today which could cause locally heavy rainfall. The main threat for locally heavy rainfall will be mainly along the coast but could extend inland towards Houston. Rain rates in storms of 2 inches an hour may cause street flooding and rapid rises in bayous. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible each day the rest of the week which could cause locally heavy rainfall. Rain rates in storms of 2 inches an hour may cause street flooding and rapid rises in bayous. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. GMZ330-335-350-355-370-375-111230- Coastal waters from Freeport to Matagorda Ship Channel TX out 20 NM-Coastal waters from High Island to Freeport TX out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to Matagorda Ship Channel TX from 20 to 60 NM-Waters from High Island to Freeport TX from 20 to 60 NM- 720 AM CDT Mon Sep 10 2018 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...Today and Tonight Showers and thunderstorms are possible. Wind and seas could be higher in and near stronger storms, and visibilities could be reduced. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periods of showers and thunderstorms can be expected. Wind and seas could be higher in and near stronger storms, and visibilities could be reduced. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 1:12 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston, Matagorda | 2 hr |
| Sep 11, 3:17 AM CDT | Areal Flood Advisory | HGX | Brazoria, Chambers, Galveston, Harris, Matagorda | 3 hr |
| Sep 11, 4:06 AM CDT | Special Marine Warning | HGX | 39 min | |
| Sep 11, 4:43 AM CDT | Special Marine Warning | HGX | 47 min | |
| Sep 11, 5:08 AM CDT | Flash Flood Warning | HGX | Galveston, Harris | 112 min |
| Sep 11, 6:13 AM CDT | Areal Flood Advisory | HGX | Brazoria, Chambers, Galveston, Harris | 4 hr |
| Sep 11, 6:21 AM CDT | Special Marine Warning | HGX | 54 min | |
| Sep 11, 8:43 AM CDT | Areal Flood Warning | HGX | Galveston | 2 hr |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.